Monday, February 29, 2016

Trends in the use of physostigmine for anticholinergic overdose

Here's a new study from the Division of Emergency Medicine at Washington University, drawing on a large toxicology database, looking at the treatment of patients with anticholinergic toxicity. From the paper:

The anticholinergic toxidrome is well described and relatively common. Despite controversy, studies have shown that physostigmine is relatively safe and effective in reversing this toxidrome. We would expect toxicologists would be liberal in its use. We retrospectively analyzed data in the Toxicology Investigators Consortium (ToxIC) registry, representing data from medical toxicologists in multiple institutions nationwide, searching for patients who exhibited an anticholinergic toxidrome, determining what treatment(s) they received, and classifying the treatments as physostigmine, benzodiazepines, physostigmine and benzodiazepines, antipsychotics, or no definitive treatment. The causal agents of the toxidrome were as reported by the treating toxicologist. Eight hundred fifteen consecutive patients with anticholinergic toxidromes were analyzed. Benzodiazepines alone were given in 28.7 %, 12.4 % were given physostigmine alone, 8.8 % received both physostigmine and benzodiazepines, 2.7 % were given antipsychotics, and 47.4 % were given no definitive treatment. In patients who received only physostigmine, there was a significant difference in the rate of intubation (1.9 vs. 8.4 %, OR 0.21, 95 % CI 0.05-0.87) versus other treatment groups. Physostigmine was given at varying rates based on causative agent with use in agents with mixed or unknown effects (15.1 %) being significantly lower than those with primarily anticholinergic effects (26.6 %) (p less than 0.001). Patients with anticholinergic toxicity were more likely to receive benzodiazepines than physostigmine. Those patients who received only physostigmine had a significantly lower rate of intubation. Physostigmine was more likely to be used with agents exerting primarily anticholinergic toxicity than in those agents with multiple actions.

Physostigmine is making a comeback for this indication. It appears to be safe and very effective (markedly reduces the intubation rate) for patients with a pure anticholinergic toxidrome. Conservative use reported in the article for patients with a mixed toxidrome probably reflects hesitancy to use it in cases of TCA overdose where physostigmine carries a risk of adverse cardiac effects and seizures. I previously blogged this topic here.

No comments: